Tips from Other Journals
Aspirin Therapy to Reduce Cutaneous Reactions to Niacin
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 1998 Apr 15;57(8):1933.
Niacin has beneficial effects on total cholesterol, high-density and low-density lipoproteins and triglycerides. Unfortunately, niacin is associated with flushing and pruritus that often cause patients to stop taking the drug. Although the use of aspirin can reduce these cutaneous reactions, the most effective dosage has not been determined. Jungnickel and colleagues conducted a randomized double-blind, placebo-controlled trial to compare the effects of pretreatment with aspirin therapy on niacin-induced cutaneous reactions.
Patients between 35 and 65 years of age were included in the study if they had no history of diabetes mellitus, gout, peptic ulcer disease, liver or kidney dysfunction, coagulopathies or hypotension. A total of 22 men and 20 women completed the study. Patients could not ingest caffeine, food or alcohol, and could not smoke within the two hours before taking the study medication. Patients were randomized in a crossover fashion (with seven-day washout periods between treatments) to receive either placebo, 325 mg of aspirin or 650 mg of aspirin for four days, and on the fourth day each patient also received 500 mg of immediate-release niacin 30 minutes after taking the aspirin or placebo. Patients then reported the presence and intensity of flushing, pruritus, tingling, warmth and headache before taking niacin, and at 15, 30, 60 and 120 minutes following niacin administration.
Flushing, itching, tingling and warmth were all significantly decreased by both aspirin regimens, with no differences between the 325-mg and 650-mg doses at any of the times studied. Most patients (60 percent) receiving placebo had a cutaneous reaction of at least moderate severity.
Although cutaneous reactions generally subside once a constant level of nicotinic acid is reached in the blood, the cutaneous symptoms associated with niacin use often prevent this constant level from being reached. The authors conclude that pretreatment with 325 mg of aspirin before administration of niacin can reduce symptoms such as flushing and tingling which may preclude niacin's use. Increasing the dosage to 650 mg does not provide additional benefit.
Jungnickel PW, et al. Effect of two aspirin pretreatment regimens on niacin-induced cutaneous reactions. J Gen Intern Med. 1997 October;12:591–6.
Copyright © 1998 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions